Symptoms of dangerous blood clot

BY: Rebecca Kwei
If one of your legs look bigger than the other or appear warm and discoloured, then you should see a doctor.
If one of your legs look bigger than the other or appear warm and discoloured, then you should see a doctor.

Do you have a recent onset of unexplained leg swelling or pain?

Does one of your legs look bigger than the other or appear warm and discoloured? Have you experienced cramps in your calf or noticed a swollen and painful vein sticking out on your legs?  

If you answered yes to any of the above questions, then it is time to see a doctor because chances are that you may be suffering from what is known as deep vein thrombosis (DVT).  

A Respiratory Consultant of the Department of Medicine at the Korle Bu Teaching Hospital, Dr Jane Afriyie-Mensah, says DVT is the forming of blood clots in the deep veins of the legs and sometimes, though rarely, in the upper limbs.

She explained to the Daily Graphic that the blood clots in the legs may lead (not always) to another condition known as pulmonary embolism (PE), that is when the clot moves from the deep veins of the legs through the bloodstream to the blood vessels in the lungs.

This dislodged clot can partially or completely block the major blood vessels in the lungs, resulting in a decrease of oxygen content of the blood, which is the most feared complication of DVT, as it is life-threatening.

Once the clot moves to the lungs (PE), she said, the patient begins to feel breathless, easily fatigued or experiences the sudden onset of a cough with blood-stained phlegm.

Useful links Ghana Politics | Ghana Celebrity News | News in Ghana



That could be sudden or gradual. If it is a big clot, then there is a sudden onset of difficulty in breathing and chest pain.

That might cause the patient to feel dizzy or become unconscious.

Sometimes, it just presents with sudden death without any warning.

She also stated that although DVT was the commonest cause of PE, the latter might occur without signs of DVT.

Dr Afriyie-Mensah further explained that the collective medical term for both conditions - DVT and or PE was Venous Thromboembolism (VTE).
 In simple terms, VTE is a disease that includes DVT and PE but they are not the same.
 
VTE is globally the most common cause of sudden death in hospitalised patients, particularly those who have had surgery or are immobilised due to various medical ailments.  

This important realisation in the medical world, discovered during post-mortems, led to the widespread use of “blood thinners” to reduce or prevent blood clots from forming in hospitalised and post-surgery patients.

“The fact that it became an international policy shows how serious it is,” she said.

October 13 is celebrated as World Thrombosis Day and Dr Afriyie-Mensah said, although VTE is common in Ghana, particularly the DVT, a lot of awareness has not been created as compared to other health conditions.

Additionally, the number of people who suffer or die from VTE is largely undocumented in Ghana.

According to Dr Afriyie-Mensah, VTE is a serious condition and unfortunately, it tends to spring a surprise on a significant number of the affected people, resulting in sudden collapse or death.

 “That is how subtle VTE is. Usually we hear people say, oh he or she died suddenly when someone passes on the spur of the moment.

 But while most of such deaths could be attributed to a heart attack, a large number may also be due to undiagnosed VTE,” Dr Afriyie-Mensah noted.

Are you at risk of VTE?

Dr Afriyie-Mensah said one of the most common risk factors for VTE is prolonged immobility.

 Once someone has been immobile for a long time, blood flow in the veins of the leg becomes slow or static and, therefore, puts the person at risk to clot formation or thrombosis.

“As we walk or move our legs, we get to contract our muscles that helps move the blood up the veins towards the heart.

 This explains why patients rendered immobile by hospitalisation, surgical procedures, strokes, severe arthritis, fractures, neurological disorders are at an increased risk of VTE.

 If you are inactive, then it is high risk ,particularly for surgeries that take a long time,” she explained.

Additionally, she said air travel (particularly long haul flights), long distance travellers, especially drivers who go on long distance journeys, are also at increased risk of VTEs.

The general advice, she said, was to occasionally move the legs or walk about, if possible, when embarking on a long distance journey.

Also drivers using automatic vehicles must make a conscious effort to move the dormant left leg from time to time.

Other important risk groups include cancer patients and grossly obese individuals.

 In women, pregnancy or sizeable uterine fibroids may also pose an increased risk for VTE as the pelvic growths may prevent flow of blood from the lower limbs.

 Varicose veins, which are quite common, are considered as minor risk factors for DVT and, therefore, any changes observed in these veins should be examined by a doctor.

 Dr Afriyie-Mensah said inherited defects in the blood clotting mechanism was key to the formation of blood clots and so individuals with none or insignificant existence of the above mentioned risk factors could also develop VTE.  

Preventive measures

Dr Afriyie-Mensah advised all to avoid sedentary lifestyles as much as possible and where there were any risk factors, one should discuss how best VTE could be prevented with their doctors.

People with close relations diagnosed with VTE, were advised to discuss their risk with their doctors.
 
The development of unexplained pain or swelling in the lower limbs, had to be taken to a health centre, and not solved by the application of ointment on the legs.

 She said exhaustion after daily routines, which was previously not the case, had to be checked by a doctor.
 
Treatment

VTE is treated with high doses of blood thinners which could be given as injections or tablets for a specified period of time depending on the underlying cause and this is determined by the doctor.

 She said those medications might have serious side effects and should be taken as directed by the doctor.